Everyday products such as computer duster, spray paint, air freshener, whipped cream chargers and other products can be extremely dangerous when used to get high. Known as “inhalants,” these products can be physically and psychologically addictive.
Just one instance of inhalant abuse can result in sudden death—a phenomenon called Sudden Sniffing Death Syndrome.
Middle and high school students are most at risk for inhalant abuse. That’s because inhalants are in their homes and easy to purchase. The high from inhaling lasts only 5-10 minutes, which means it can be done between classes, on school buses and in bathrooms.
Nearly 20% of adolescents report using inhalants at least once in their lives, according to the Substance Abuse and Mental Health Services Administration, with use highest among eighth graders.
Sudden Sniffing Death Syndrome is the most alarming effect of inhalant abuse. This is when the person’s heart develops an abnormal rhythm soon after use and does not pump blood, which leads to a cardiac arrest. The fact that your child could die after just one time is reason enough to strongly discourage the practice.
Because inhalants are addictive, abusers can suffer withdrawal symptoms once they stop.
Look for the following signs of a serious inhalant abuse problem:
IPC is here to help. Contact us immediately at 1-800-222-1222 if you believe your child is using inhalants and experiencing any of the symptoms listed above.
Our blog tackles urgent poisoning concerns and seasonal topics to keep you in the know. Stay informed as our poison prevention experts share their insights.
IPC offers free poison prevention resources to empower parents, teachers and public officials in preventing poisonings.
It happens often. Children eat something or get something in their eye that they shouldn’t have. Get expert advice on what to do next.